My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Can taking Benadryl nightly to help me sleep cause dangerous side effects?

 

Answers From Experts & Organizations (1)

Pharmacology
American Pharmacists Association
239 Answers
4,332 Helpful Votes
20 Followers
A.

Benadryl or diphenhydramine is an antihistamine used to aid with sleep because it makes people drowsy. Taking Benadryl every night alone should be all right, depending on other medications that you may be taking.

Keep in mind a few things. While Benadryl is over the counter for self-treatment, it is for temporary relief. If sleep issues continue, you many want to look into lifestyle modifications and consult your health-care provider.

Be careful when taking Benadryl with other antihistamines, such as Claritin, Zyrtec, and other prescription medications. Additive side effects will occur, such as constipation; diarrhea; dizziness; drowsiness; dry mouth, nose, or throat; excitability (especially in children); headache; loss of appetite; nausea; nervousness; restlessness; trouble sleeping; vomiting.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

68 of 74 found this helpful
Read the Original Article: Tips for Good Sleep